Is Baclofen A Narcotic?

People frequently wonder, “is baclofen a narcotic?” Narcotics are a class of drugs that share common effects including psychoactive effects on mood or behavior. Narcotics also cause drowsiness, and they are central nervous system depressants. Narcotics can include prescription drugs, as well as illegal drugs like heroin, and the term narcotic can be used interchangeably with opioids.

This class of drugs has been in the national and worldwide spotlight in recent years because of the addiction and dependence they cause. Even in people who are prescribed opioids for pain relief, it’s possible to become addicted. When a physician is discussing prescribing a patient baclofen, it’s natural they might want to know if it’s a narcotic. This is because of the side effects of narcotics and their habit-forming potential.

Is Baclofen A Narcotic?
Baclofen is the generic name of a prescription medication. Baclofen treats muscle spasticity, which is often a condition in people who have multiple sclerosis, spinal cord injuries or diseases, and cerebral palsy. Baclofen is not a narcotic. However, doctors don’t fully understand how it works. It’s believed that baclofen’s chemical structure is similar to gamma-aminobutyric (GABA). GABA is a neurotransmitter found in the central nervous system. The role of GABA is to block or slow certain nerve signals, so it has a calming effect. Doctors believe baclofen acts in a similar manner. When someone takes baclofen, it relaxes muscles, thereby alleviate cramping and tightness. It also stops muscle spasms. It’s not a cure for certain conditions like MS, but it does provide a way for people to get other forms of treatment like physical therapy. One of the reasons people might question if baclofen is a narcotic is because it acts on the central nervous system. Narcotics affect the central nervous system, but in different ways.
Baclofen is not a narcotic, but it does have possible side effects. The most common side effect is drowsiness. Also relatively common are fatigue, weakness, and dizziness. Some of the less common possible side effects include confusion, headache, nausea, constipation and visual disturbances. In older patients, certain side effects are possible and can be more pronounced. For example, for geriatric patients on baclofen, side effects may include confusion, hallucinations, depression or changes in mood. While baclofen isn’t a narcotic and doesn’t have a significant potential for addiction, it can cause physical dependence. Physical dependence to baclofen occurs when it’s taken regularly for a period of time. The body becomes dependent on its presence, so suddenly stopping the use of baclofen can cause withdrawal symptoms. It can be dangerous to stop baclofen suddenly because withdrawal from this drug can be deadly. Patients are advised to speak with their doctor and get their recommendation about stopping baclofen. The treatment shouldn’t be stopped without first speaking to a healthcare professional.
Another reason people may wonder “is baclofen a narcotic,” is because of antidotal reports of people feeling high or drowsy from it, which are primary symptoms of narcotics. It is possible that a person could feel effects similar to narcotics when using baclofen, but only at very high doses. However, a baclofen overdose can also occur when this prescription drug is used recreationally. If a person overdoses on baclofen it can cause bradycardia or a dangerously slow heart rate, high blood pressure, slow reflexes or a coma. Due to these risks, people are warned to keep baclofen prescriptions away from children or teens, as well as anyone who doesn’t have a prescription for it. Unfortunately, there is the possibility that someone could abuse baclofen recreationally either by taking it in very high doses or combining it with other substances to amplify the effects. It is dangerous to mix baclofen with other drugs that affect the central nervous system including opioids, sleep aids, alcohol, muscle relaxers or certain vitamins. At a minimum, mixing baclofen with something like alcohol can amplify side effects like dizziness or drowsiness. At worst, combining baclofen with another CNS depressant can cause an overdose.
Recently, there has been research looking at the effectiveness of baclofen to aid in symptoms of alcohol withdrawal syndrome. Alcohol withdrawal syndrome can be serious and deadly as someone with alcohol use disorder tries to stop drinking. Researchers believe baclofen may show promise in being able to reduce symptoms in patients with severe alcohol withdrawal symptoms. Despite the evidence baclofen could be helpful in this area, alcohol withdrawal can be deadly. No one should ever try to self-medicate through alcohol withdrawal. If you are or a loved are struggling with substance use disorder, contact The Recovery Village. We can do everything from helping you learn more about the disease of addiction to providing you with information about insurance coverage for treatment.
Is Baclofen A Narcotic?
4.5 (90%) 6 votes